Monday, May 20, 2024
HomeCan You Drink On Allergy Meds

Can You Drink On Allergy Meds

Can You Drink On Allergy Meds

Can You Drink On Allergy Meds. But did you know there are some foods and drinks you should avoid at all costs? You can mix and match, especially with antihistamines and nasal sprays.

During allergy season, many turn to antihistamines for relief of allergy symptoms. If your allergy med of choice is diphenhydramine, also known as benadryl, the answer is an emphatic no. You can find out more about allergy relief on ask.com or any other website that deals with that kinds of stuff. You just have to be aware of. 23 239 23 .

Can I Share My Prescription Antihistamines With Friends Who Have Allergies

No. Even if your friend has a similar allergy, do not share your medicine. You should never share a prescription medicine with another person. Your doctor has examined you and has picked a medicine that is right only for your problem. Some antihistamines can cause serious side effects if they are given to people who are taking another medicine, or who should not take antihistamines for another reason.

Are Certain People More At Risk When Combining Alcohol And Allergy Medications

Alcohol consumption affects everyone differently. In particular, adults at least 60 years old and are especially susceptible to alcohols effects. 

Older adults tend to have a lower alcohol tolerance than younger people. When combining alcohol with any medication, they may be more at risk for developing serious side effects. In fact, the NIH specifically mentions allergy medications on its list of medications that interact negatively with alcohol in older adults. 

Diphenhydramine should be or used with extra caution in older adults because it can contribute to confusion and memory problems. A that looked at the use of diphenhydramine in older, hospitalized adults also found that it can be linked to a decline in thinking skills and memory. 

Because people assigned female at birth will likely feel the effects of alcohol more than people assigned male at birth, they may be more at risk of becoming sedated or confused, especially if mixing alcohol with diphenhydramine. 

Allergy Medication Side Effects

Older antihistamines are associated with drowsiness, , , upset , blurry vision, a dry /nose and throat, and difficulty urinating. The newer antihistamines are usually well tolerated but can cause drowsiness, dry mouth, and stomach problems.

Nasal corticosteroids can cause nasal dryness or irritation, , throat irritation, , , vomiting, , and infections of the throat with long-term use.

Mast cell stabilizers can cause a short-lived stinging inside the nose.

Leukotriene inhibitors are associated with unusual weakness, upset stomach, , dizziness, cough, headache, trouble sleeping. Serious but unlikely side effects include -like symptoms.

Nasal decongestants may cause a temporary burning, stinging, or dryness in the nose, a runny nose, and sneezing. Oral decongestants may cause dizziness, headache, nervousness, fast heartbeat, increased blood pressure, loss of appetite, and problems.

Nasal anticholinergics can cause a bloody or dry nose, nasal , dry mouth and irritated throat, bad in the mouth, dizziness, and nausea.

Topical corticosteroids for skin allergies can cause burning, itching, redness, and changes to skin color and thinning of skin.

Topical immunomodulators for skin allergies may cause stinging, burning, irritation, and itching at the application site. They may also cause headache and flu symptoms.

Allergy Medication For Toddlers

Alcohol allergy

Allergy medications are not recommended for use in children under the age of two years without out the advice of a . In this group, mild symptoms can be managed using non-drug methods such as spray for a stuffy or dry nose and/or a vaporizer/ for congestion. If the allergy is in the form of a rash, emollient creams may offer some relief. For more severe allergy symptoms widespread rash, wheezing, red, watery eyes parents should consult a pediatrician.

What Can You Do If Your Allergy Medication Is Not Working

Allergy shots, also known as , may eliminate or lessen allergy symptoms if medications are ineffective or intolerable. Immunotherapy works by reducing to allergens. Each shot contains a small, but increasing, amount of allergen. This challenges the body to build up over time. The drawbacks to immunotherapy include use of shots, cost and the fact it may take many months to complete.

Can I Take Antihistamines If Im Pregnant Or Breastfeeding

Its safest to talk to your healthcare provider if you are pregnant, planning to become pregnant or are breastfeeding. Animal studies have shown that some antihistamines can cause birth defects. Small amounts of antihistamines pass on to your baby if you breastfeed. For these reasons your healthcare provider will want to talk with you and make careful choices if there is any concern for your or your childs safety.

Taking Antihistamines With Other Medicines Food Or Alcohol

Speak to a pharmacist or GP before taking antihistamines if you’re already taking other medicines.

There may be a risk the medicines do not mix, which could stop either from working properly or increase the risk of side effects.

Examples of medicines that could cause problems if taken with antihistamines include some types of:

  • stomach ulcer or indigestion medicines
  • cough and cold remedies that also contain an antihistamine

Try not to drink alcohol while taking an antihistamine, particularly if it’s a type that makes you drowsy, as it can increase the chances of it making you feel sleepy.

Food and other drinks do not affect most antihistamines, but check the leaflet that comes with your medicine to make sure.

Be Smart Be Aware Of Allergy Medication Side Effects

Smart use of medications knowing how they treat symptoms, being aware of potential unwanted side effects and, most important, monitoring their effect on you and your health is just one step toward controlling allergy and cold symptoms. Even more important: knowing what you are allergic to and taking steps to prevent or reduce exposure.

If your allergy symptoms tend to last longer than two weeks or are not adequately controlled with over-the-counter medications, schedule an appointment with a board-certified allergist for a full diagnosis.

Antihistamines and intranasal corticosteroids are intended for symptom relief. If antihistamines or intranasal corticosteroids are causing side effects such as drowsiness or other problems, there are other treatment options your doctor can offer you, such as allergen immunotherapy.

Reviewed by Dennis Williams, PharmD

8229 Boone Blvd, Suite 260, Vienna, VA 22182

Are There Are Any Allergy Medications That Arent Affected By Alcohol

Depending on the specific symptoms you have, there are a couple of options you can consider other than oral antihistamines. 

If you have a stuffy or runny nose, your provider may suggest a nasal spray. Steroid nasal sprays like or work well for nasal allergy symptoms. These are available by prescription or OTC. Decongestant or antihistamine nasal sprays can help with nasal symptoms as well. 

Because you spray these medications directly into the nose, your body does not absorb as much of the medication, so theyre less likely to interact with alcohol. 

Antihistamine eye drops like or are also used to help with itchy or watery eyes due to allergies. Because you put the drops directly into your eyes, they wont be as likely to interact with alcohol.

Your provider may suggest that you use an OTC topical steroid cream like for itchy or irritated skin due to allergies. Anti-itch skin products like diphenhydramine cream or calamine lotion can also be considered. 

If youre especially sensitive to seasonal allergies, its best to try to stay indoors as much as possible when the pollen count is high and to wash your hands and face after spending time outdoors. 

And Here’s Another Thing: Medications Can Last In Your System A Lot Longer Than You Might Think

“Just because you take the medication on Monday doesn’t mean it’s out of your body by Tuesday,” White says.

One way to tell how long a medication sticks around in your system is to go to the manufacturer’s website and look for the half-life of the drug. If a drug has a half-life of 24 hours, for instance, then after 24 hours it will be half out of your system; after 48 hours another half of the remaining amount will be gone ; after 72 hours another half will be gone …and so on.

“It really takes at least five half-lives before something’s out of your system,” White says.

What About Allergy Shots

Out of an abundance of caution, you should avoid getting any routine allergy shots on the same day as your COVID-19 vaccination, says Abinash Virk, M.D., an infectious disease expert at the Mayo Clinic.

The reason: There isnt enough research to determine whether getting the vaccine on the same day as an allergy shot is safe and effective, since any injection has the possibility, however faint, of messing with your bodys immune response. In this case, its just best to err on the side of caution. The recommended wait is similar to how we separate vaccines from the COVID-19 vaccine by 14 days, notes Dr. Virk. We recommend 48-hour separation from allergy shots to decrease the risk of adverse effects from the vaccine.

Experts at Penn Medicine, meanwhile, separating shots by at least one full week. Ultimately, the decision will be up to you and your doctor, who knows your medical history and can take a personalized approach to your needs.

The same goes for prescription steroid medications for allergies, like Depo-Medrol and Kenalog, which have the potential to meddle with your immune systems reaction to the COVID-19 vaccines, Dr. Parikh says.

Whats The Difference Between First

14 Common Medicines You REALLY Shouldn

Just like the name implies, the first generation antihistamine were the first type approved by the Food and Drug Administration . They began to be approved in the United States in the 1930s and are still prescribed today.

They work on histamine receptor in the brain and spinal cord along with other types of receptors. Most notable about this generation of antihistamines is that they cross the blood-brain barrier, which results in drowsiness.

Second-generation antihistamines were approved by the FDA and first came to market in the 1980s. The second-generation antihistamines do not cross the blood-brain barrier to the extent that first-generation do and therefore do not cause drowsiness at standard dosage levels. Second-generation antihistamines are considered to be safer than first generation antihistamines because they dont cause drowsiness and interact with fewer drugs.

Should I Worry About A Severe Allergic Reaction To The Vaccine

An allergic reaction is considered severe when a person needs to be treated with epinephrine or an EpiPen or if the person must go to the hospital, says the CDC. This includes anaphylaxis, a reaction that includes symptoms such as wheezing, nausea, vomiting, hives, dizziness, and/or fainting.

Your chances of a severe reaction arent zero, but its a very small chance, and people have to understand that allergic reactions are treatable, says Fung.

Post-vaccination anaphylaxis occurred in approximately two to five people per million vaccinated in the United States, according to the CDC. This kind of allergic reaction almost always occurs within 30 minutes after vaccination, and vaccine staff have medicines to immediately treat it.

Seasonal allergies arent going to cause you to have a severe reaction. If youve had severe allergic reactions in the past from food, pets, venom, latex, environmental allergies, or oral medications, you also remain advised to get the COVID-19 vaccine.

There are no food components or latex in any of the vaccines, says Fung. If you have a history of anaphylaxis from an egg or peanut or bee sting allergy, we tell people to bring an EpiPen and be prepared to wait for a 30-minute observational period. But its a precaution, and it goes for anyone with a history of anaphylaxis in general.

Its important to remember that the risk of having a severe COVID infection still outweighs the risk of a severe allergic reaction, says Fung.

Expert sources:

Allegra And Fruit Juice

To be absorbed into your bloodstream, Allegra depends on specialized receptors on cells that line your small intestine called organic anion transporting polypeptides or OATPs.

OATP proteins help chemicals cross the biological membranes that are otherwise impermeable to these drugs.

Apple, grapefruit, and orange juices contain compounds that inhibit OATPs, thus limiting how much Allegra your body absorbs. It takes very little juice for this inhibition to occur.

Consumption of drinks with as little as 5% juice can inhibit OATPs. Overall, taking Allegra with fruit juice may decrease the absorption by up to 60%, making the medicine far less effective in the treatment of allergy symptoms.

A decrease of 60% of the dose doesn’t mean that you’ll get 40% of the drug’s effect. It takes a certain amount of the drug for you to notice any effect, and a significant reduction in dose might mean you’ll get absolutely no help from it.

Researchers believe the absorption-inhibiting compounds in the juice have higher concentrations in commercially available juices as well as those that are calcium-fortified.

Those compounds are present in whole fruit too.

It’s safest to avoid fresh fruit or fruit juices for 1 to 2 hours before and after taking Allegra. Otherwise, they could significantly reduce the effectiveness of Allegra and leave your allergy symptoms or hives uncontrolled.

Side Effects Of Zyrtec

Zyrtec has several potential side effects even when taken in moderation. These side effects include:

  • Drowsiness
  • Nausea
  • Sore throat

Zyrtec side effects are more common when the medicine is taken for the first few times. As the body adjusts, they usually decrease.

More severe side effects arise if an individual is allergic to Zyrtec. These severe side effects include:

  • Rapid heartbeat
  • Changes in urine color and frequency 
  • Increased risk of high blood pressure

Antihistamine side effects can vary by brand and generation. For example, first-generation antihistamines like Benadryl cause heavy sedation, mental impairment, and harmful interactions with other drugs. 

First-generation antihistamines are also medically less effective than their second-generation counterparts. Most doctors will prescribe or recommend second-generation antihistamines. This is because they are more effective and have fewer side effects. Zyrtec is a second-generation antihistamine.

Can You Drink Alcohol With Claritin

Dr. Jessica Pyhtila is a Clinical Pharmacy Specialist based in Baltimore, Maryland with practice sites in… read more

Editorial Team

Many people turn to over-the-counter drugs like Claritin to relieve the discomfort of seasonal allergies. If you drink alcohol, however, you may wonder if it is safe to drink while taking Claritin or other allergy medications. Notably, Claritins package labeling does not discuss if drinking is safe to do while on the medication. This may lead people to believe there is no risk of side effects if you drink while taking Claritin. However, doing so can compound the side effects of both alcohol and Claritin.

What Are Typical Side Effects

Side effects of allergy medications like can include:

  • Drowsiness
  • Dry eyes or dry mouth
  • Stomach upset

Side effects of allergy medications like and can include:

  • Headache
  • Drowsiness
  • Dry mouth

All of the listed side effects can worsen with alcohol use. Of these effects, drowsiness, dizziness, and impaired coordination may be the most dangerous when combined with alcohol. 

What If Otc Medication Doesnt Work For You

Its not always important to reduce your allergy symptoms with the most widely available drug at your pharmacy. To learn the exact conditions for your reaction to particular allergens, you can visit a physician and then take the medications they recommend specifically for your condition.

In addition, while most allergy medications are available over the counter, a pharmacist might need you to get a prescription. Its best to see the physician and consult them in such cases.

11 Common Eye Diseases And How Best To Treat Them

Alcohol And Chronic Illness

“Any person with a chronic medical illness must be careful when drinking alcohol,” says Ross.

People with , for instance, need to be careful because beverages are a sugar, and sugar can be dangerous for people with this chronic disease.

Drinking alcohol can also be a risky move for people with and intestinal , Ross explains. This condition can be aggravated and lead to internal bleeding if more than a small amount is consumed.

However, there’s evidence that in moderate amounts, beer and wine offer protection against heart disease. What’s “moderate”? For women, it’s no more than one drink per day. For men, it’s no more than two drinks per day.

Which Type Is Best

Can you drink on dayquil

There’s not much evidence to suggest any particular antihistamine is better than any other at relieving allergy symptoms.

Some people find certain types work well for them and others do not. You may need to try several types to find one that works for you.

Non-drowsy antihistamines are generally the best option, as they’re less likely to make you feel sleepy. But types that make you feel sleepy may be better if your symptoms stop you sleeping.

Ask a pharmacist for advice if you’re unsure which medicine to try as not all antihistamines are suitable for everyone.

Is It Better To Take Zyrtec In The Morning Or At Night

It depends on whether you experience any side effects, says Robert Eitches, MD, an allergist at Tower Allergy. If your problems are only during the day time and you aren’t really prone to side effects, then go ahead and take it during the day.

But if you experience side effects like drowsiness, Dr. Eitches recommends taking your dose at night before bed. “That way you wake up in the morning relatively clearer, too,” he says. If it makes you sleepy, the side effect will have likely worn off by the time you wake up, and since the medication can provide relief for 24 hours, you’ll still experience relief during the day.

Learning And Memory Impairment

Benadryl blocks the action of a neurotransmitter called acetylcholine. Acetylcholine is necessary for learning and memory, so blocking its action may temporarily impair these processes.

Alcohol is also known to inhibit learning and memory temporarily. So, combining alcohol and Benadryl may again have a more noticeable effect on learning and memory.

How Long Should I Wait To Drink Alcohol After Taking Zyrtec

Zyrtec stays in the blood for approximately 24 hours. Drinking, especially in excess, during the 24 hours can cause any of the aforementioned side effects. It’s a bad idea to drink alcohol even if it feels as though Zyrtec isn’t working. The effects of the drug may be delayed because of several individualized factors. 

Continually consuming Zyrtec and alcohol, even in small doses, can also lead to the aforementioned long-term effects. Other allergy medications may produce varied short-term side effects, but the long-term damages remain the same. 

As a rule, mixing Zyrtec or other prescription drugs with alcohol can lead to health complications. Complications and side effects may be worse in older adults.

Is It Safe To Take Zyrtec Every Day

Yep. “When taken in the recommended doses, antihistamines can be taken daily. This is especially true with Zyrtec, since it doesn’t show decreasing effectiveness if used daily,” says Sima Patel, MD, an allergist at New York Allergy & Sinus Centers.

Zyrtec and other allergy medicines currently on the market are known as second-generation antihistamines, and have fewer and less severe side effects than the “first generation” of allergy medications did. So though you might experience some side effects while on allergy medicine, they shouldn’t persist once you’ve stopped taking it.

Still, it’s probably worth holding off on medication that you don’t need, says Dr. Patel. So if you aren’t having allergy symptoms or they get milder during a certain time of the year, that’s probably a good time to take a Zyrtec break. “We always want the least amount of medication to control symptoms. However, starting allergy medications two weeks prior to your symptomatic season is best to help prevent symptoms,” Dr. Patel says.

Mild side effects may be totally normal, but if you’re experiencing severe side effects, or persistent ones that just won’t go away, it’s best to talk to your doctor before you continue regular use of Zyrtec to see if its right for you.

Sulfa Vs Sulfite Allergy

Sulfa allergies and sulfite allergies are different. While sulfites occur naturally in foodstuffs, sulfa medications do not.

Understandably, some people who have a sulfa allergy might think that they are allergic to sulfites, too, because the names of the two chemicals are similar.

Both sulfa and sulfites can cause allergic reactions, but they are two separate allergies, and there is no link between them.

A person will not have to avoid food and drink containing sulfites just because they are sensitive or allergic to sulfa drugs.

A person with a sulfa allergy can experience severe complications. The most dangerous is anaphylaxis or Stevens-Johnson syndrome.

Anaphylaxis

Anaphylaxis is a potentially life-threatening allergic reaction. Those at higher risk of experiencing such a reaction include people with:

  • a family history of anaphylaxis
  • other allergies
  • an itchy red rash alongside hives or welts
  • swelling of the throat
  • swelling elsewhere in the body, such as the eyelids and mouth
  • difficulty breathing

Treatment for a sulfa allergy depends on what symptoms a person experiences.

For hives, a rash, or itching, a doctor may prescribe antihistamines or corticosteroids.

If a person experiences any respiratory symptoms, such as wheezing, they may need a drug called a bronchodilator. This helps to widen the air passages between the lungs.

It is vital to treat the symptoms of anaphylaxis or Stevens-Johnson syndrome as medical emergencies when they occur.

Avoid Foods That Can Cause A Reaction

People with seasonal allergies often have antibodies that can cause their immune system to overreact to certain . This phenomenon is called cross-reactivity. For instance, if youreallergic to , you may experience allergy symptoms like itching on your lips, tongue, and mouth if you eat bananas, melons, cucumber, or zucchini, Dykewicz says. If youre allergic to birch tree pollen, you may have allergy symptoms after eating apples, pears, peaches, hazelnuts, , carrots, or celery. These problems may only occur during the season in which your allergies are at their worst.

Regardless of the season, help minimize your allergy symptoms by keeping all these triggers in mind and avoiding them as much as possible.

Put The Humidifier Away

If youre allergic to dust mites, using a humidifier may make your allergy symptoms worse, especially if you use one in your . Humidity promotes the growth of dust mites, Dykewicz explains. The best thing for treating allergies fromdust mitesis dry air. So if you suspect a dust mite allergy, stop using your humidifier and see if your symptoms improve.

What Is Zyrtec

This Is How to Know If Your Stuffy Nose Could Be COVID

Zyrtec is an antihistamine that is used to treat allergy-related symptoms including runny nose, itchiness, sneezing, hives, and watery eyes. The generic name for this drug is cetirizine. The medication Zyrtec-D is different from Zyrtec. Zyrtec-D contains cetirizine and pseudoephedrine. Pseudoephedrine is a decongestant that relieves tightness and pressure in the sinuses and the lungs.

How To Take It

Adults and children 6 years and older can take cetirizine capsules and tablets.

The usual dosage for adults younger than 65 years and children who are 6 years and older is one 10-milligram dose per day.

You shouldnt take more than 10 mg in 24 hours. Your doctor may recommend a 5-mg dose once or twice per day if your allergies are mild.

Talk to your doctor about dosage for people who:

  • are 2 to 6 years old
  • are older than 65 years
  • have liver or kidney disease

Cetirizine is a newer, second-generation antihistamine. Unlike first-generation antihistamines, cetirizine is less likely to cause side effects such as dangerous drowsiness, dry mouth, blurred vision, and overheating.

That said, Cetirizine can cause adverse effects, such as:

  • some drowsiness
  • diarrhea
  • vomiting

Tell your doctor about any unexpected side effects that you have while taking cetirizine. Also, discuss any ongoing or bothersome side effects. These side effects are usually not emergencies.

Following are a few things to consider before taking cetirizine.

Allergy Cold And Flu Medications

You should avoid drinking alcohol if you are taking allergy medications or any multi-symptom cold and flu formulation.

Drowsiness and dizziness are common side effects of medications used to treat allergies, colds, and the flu. These symptoms are also common when you drink alcohol. When the substances are combined, the effect is intensified, and your judgment and focus will be further impaired.

The risks associated with drowsiness caused by medication or alcohol are serious, which is why you should never drive or operate heavy machinery while under the influence of any substance.

Avoid alcohol if you are taking:

  • Alavert
  • Dilantin

RELATED ARTICLES

Most Popular